DEAR DR. DONOHUE: In the early 1960s, after seven years of seeing indifferent doctors, I was diagnosed with narcolepsy and was given Dexedrine, which I still take, and it helps me stay awake during the day. The real villain for me is cataplexy. It is very embarrassing and frustrating not to be able to control it. When it happens, I fall down like an accordion, with complete paralysis of all my muscles. I cannot speak or move. My eyelids close. The longest episodes have lasted 20 minutes. What brings on these attacks? – M.S.

ANSWER: Narcolepsy is much more than the daytime drowsiness with which we’re all familiar. It’s daytime sleepiness so oppressive that people cannot fight off sleep. They nod off involuntarily and in inappropriate and potentially dangerous circumstances, like while driving a car or while busily engaged in manual labor, or in a meeting with only one or two others.

Along with sleep attacks, cataplexy is another sign of narcolepsy. It’s the sudden loss of muscle control. The jumbled sleep cycles of narcolepsy intrude on brain areas that control muscles. With cataplexy, people might have nothing more than a transient sagging of the jaw. Or the attack can be complete muscle paralysis, with people falling to the floor, unable to move or communicate but still aware of what’s going on. Laughter, excitement, intense amusement, anger or some other powerful emotional reaction triggers cataplexy.

Narcolepsy medicines, newer than yours, might ward off cataplexy for you as well as control sleepiness. Provigil is one such medicine. Xyrem is a drug whose specific target is cataplexy attacks. It’s a restricted drug, and to obtain it, the doctor has to make arrangements with the manufacturer and the druggist.

The Narcolepsy and Cataplexy Foundation, 444 E. 68th Street, New York, NY 10021 or the Narcolepsy Network, 888-292-6522, can provide you with the latest information and treatment of this illness.

I’d like to alert readers to another association, NORD, the National Organization for Rare Disorders. It’s the champion of all those with illnesses that get little attention because of their relative rarity. NORD can be reached at 800-999-NORD and on the Web at www.rarediseases.org.

DEAR DR. DONOHUE: My bloodwork has been perfect all my life. My latest bloodwork was perfect except for potassium; it was high. I was put on Kionex. What is potassium all about? – G.M.

ANSWER: Potassium is a mineral found mostly within cells, where it keeps cell electricity balanced. Potassium is also involved in the transmission of nerve signals, in maintaining the body’s water content, in regulating the heartbeat and in controlling blood pressure.

High potassium blood levels usually come from a malfunction of the kidneys or the adrenal glands.

Your levels need rechecking. Sometimes a high potassium reading has to do more with the way blood was drawn than any illness. If the arm tourniquet is left on too long, if a person clenches and unclenches the fist too vigorously to pump up veins or if the blood is jostled about during its drawing or transportation to the lab, then the potassium reading can be falsely high.

The booklet on potassium and sodium gives the facts on these important body minerals. Readers can obtain a copy by writing: Dr. Donohue – No. 202, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6.75 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: My heart is broken. A young man I know announced that he is gay. What causes this? – M.G.

ANSWER: No one knows for sure what influences a person’s sexual orientation. It’s not something for which people make a conscious choice. Don’t be heartbroken. The young man is the same young man you knew all his life. Accept him for all the qualities that made you admire him from the moment you became acquainted with him.

DEAR DR. DONOHUE: I’m a female in my 40s. I am 5 feet 4 inches tall and once weighed 186 pounds. I have lost 30 pounds by walking and watching what I eat. I would like to lose 30 more. I notice stretch marks and cellulite on my body. How do I eliminate them? – K.

ANSWER: Stretch marks are scars that form when skin is pushed beyond its elastic limits. Pregnant women, bodybuilders and the overweight get them. At first, they’re red and noticeable. In time, they fade and are hard to see. Retin-A cream, an acne medicine, might fade them a bit faster.

Cellulite is dimpled fat beneath the skin. Losing those 30 more pounds will make it less prominent. Building leg muscles – the thighs, hips and buttocks are where it’s usually located – smoothes it out.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.